Georgia, 2017

Damaging Wind in Georgia, June 15, 2017

June 15, 2017 · NWS JAX · 1 event in 1 county or zone

A deepening upper level trough across GA and the eastern Gulf of Mexico destabilized the mid and upper levels under prevailing moist WSW flow. This upper forcing in concert with convection along the sea breezes and resultant outflows triggered scattered severe storms in the afternoon and early evening across NE FL.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A deepening upper level trough across GA and the eastern Gulf of Mexico destabilized the mid and upper levels under prevailing moist WSW flow. This upper forcing in concert with convection along the sea breezes and resultant outflows triggered scattered severe storms in the afternoon and early evening across NE FL.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 15, 2:23 PM EST, 2 hours 12 minutes earlier.

Area forecast discussion, Jun 15, 2:23 PM EST, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
323 PM EDT Thu Jun 15 2017

.NEAR TERM/This afternoon and tonight/...

A baggy upper level short-wave trof resides over the Big Bend region
that will transition eastward over NE FL and SE GA this late
afternoon and tonight. A couple of weak disturbances are noted on
water vapor this early afternoon, one near Live Oak, and another
over Marianna, FL.  As the weak short-wave upper-level trof moves
eastward, these respective disturbances will translate to the east
as well.  The west coast seabreeze has fired off convection mainly
west of I-75. Convection initially will develop over St. Johns and
Flagler coasts and will spread north over the First Coast along the
east coast sea breeze boundary through early afternoon then increase
over the interior through the late afternoon with interactions from
west coast boundary convection.  The respective east coast and west
coast have started their push inland. With a mean southwest flow,
the sea breeze merger will meet between highway 301 and I-95 this
late afternoon. Locally heavy rain and lightning the main concerns
given the relatively high PW (1.8-2.1 inches) and surface based
capes (2000-2500 J/kg). Showers and thunderstorms will be more
numerous over NE Florida where the best moisture resides and more
isolated to scattered in nature across the northern tier counties
along the Altamaha River Basin.  The convection will be mainly
diurnally driven, but may see scattered convection through mid to
late evening over the NE FL First Coast and southern GA coastal
counties with a more southwesterly flow noted through steering
levels will help activity drift back toward the east late this
afternoon and through the early evening hours. Most convective
activity will wind down and push offshore by mid evening.  Patches
of late night and early morning fog/low clouds possible. During the
pre-dawn hours, some light showers may occur across the Suwannee
Valley advecting from late nocturnal activity over the Gulf of
Mexico. Lows tonight will be mainly in the 70 to 75 degree range.

.SHORT TERM.../Friday-Sunday/...
Friday...prior fcst thinking has changed little. Fairly deep
southwest flow expected, with a mid level low pressure system noted
over south GA. This mid level perturbation will lift slowly north to
northwest through late Friday night. Moisture levels remain elevated
just shy of 2 inches though some pockets of dry mid-upper level air
are possible as the mid level low begins to lift northward. West
coast sea breeze will likely be active once again but strong
convergence expected with the east coast sea breeze as well. We
anticipate sct to numerous showers and storms Friday that then begin
to dissipate by late evening and overnight. Rain chances generally
40-60 percent. Lows Fri night in the lower 70s with some patchy fog
and low stratus possible. Saturday...with the mid level low weaker
and its associated trough lifted up into central GA and southwest AL
we expect stronger and deeper southwest flow with PWAT values
decreased a bit. Not much change overall in the rain chances with
sct to numerous showers and storms expected. Fcst rain chances
expected to be similar, if not a bit lower than Friday though
confidence is a bit below average due to some model differences.
Overall areal QPF values should be a little lower as storm motion
will be a little faster.

Sunday...some drier air in the mid and upper levels expected and
deep layer flow turns a bit more southerly. This should enable the
east coast sea breeze to push in a little faster, and scattered
convection expected to become centered more toward the central parts
of the CWA. Given the drier air aloft...we have POPs closer to
normal around the 35-50 percent range. Temps expected to be near
normal in upper 80s to lower 90s and lows in the lower 70s.

.LONG TERM.../MONDAY THROUGH THURSDAY/...
Another deep surge of tropical moisture will be in place at the
start of the work week with PWATs ranging from 2-2.30 courtesy of a
developing low pressure system in the Gulf as well as the remnants
of an upper level low centered over the northern Gulf. Although long-
term NWP uncertainty still exists with the exact placement of the
tropical low pressure, there is moderate confidence that another
heavy rainfall setup would develop during the forecast period. 12Z
GFS and GEM models are much furthest east and north with the low
pressure and provide wetter solutions while the 12Z ECMWF is the
further southwest and is therefore drier overall. Current thinking
is we will follow more toward the ECMWF model at this time. But,
despite the differences in model solutions, a weak cold front
stretched southwestward across the Appalachians will assist in
steering the enhanced tropical moisture into the area. Max temps are
generally below normal and POPS a bit above normal during the period.

&&

.AVIATION...
Another round of afternoon scattered storms expected and have VCTS
at all terminals with TEMPO for TSRA with intermittent MVFR
conditions through the afternoon as some heavy showers are
anticipated across the region. Thunderstorms will begin to wane
markedly toward sundown with some residual but isolate storms around
the I-95 corridor to the coast through 03z. Otherwise, most
locations will have VFR conditions this mid to late evening. Patchy
low clouds and fog possible during the pre-dawn hours Friday morning
and may have ocnl MVFR cigs at GNV and VQQ between 09Z-13Z.

&&

.MARINE...

Sfc ridge will remain east and southeast of the area waters
maintaining south to southwest flow through Friday except for east
coast sea breeze each day. Scattered storms will move offshore
during the late afternoon/eve. Slightly stronger southerly flow
Friday and Fri night as a sfc trough develops inland over SE
GA...increasing local pressure gradient. During the weekend, sfc
ridge lifts a little northward with speeds still aob 15 kt. Winds
may begin to turn a little more south to southeasterly Sunday
through early next week as tropical wave moves through the eastern
Gulf/Yucatan.

Rip Currents: A moderate risk along the northeast Fl beaches due to
a long period swell.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  72  89  72  90 /  20  60  30  60
SSI  75  86  76  86 /  20  50  40  40
JAX  72  88  72  89 /  30  60  50  60
SGJ  72  87  72  88 /  30  60  40  40
GNV  71  88  70  89 /  30  60  30  50
OCF  71  88  71  89 /  30  60  20  40

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

Cordero/Shashy/McGinnis
Hazardous weather outlook, Jun 15, 3:32 AM EST, 13 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Jacksonville FL
432 AM EDT Thu Jun 15 2017

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-160830-
Coastal waters from Altamaha Sound to Fernandina Beach FL out
20 NM-
Coastal waters from Fernandina Beach to St. Augustine FL out
20 NM-
Coastal waters from St. Augustine to Flagler Beach FL out 20 NM-
Waters from Altamaha Sound GA to Fernandina Beach FL from 20 to
60 NM-
Waters from Fernandina Beach to St. Augustine FL from 20 to 60 NM-
Waters from St. Augustine to Flagler Beach FL from 20 to 60 NM-
Hamilton-Suwannee-Columbia-Baker-Inland Nassau-Inland Duval-Union-
Bradford-Clay-St. Johns-Gilchrist-Alachua-Putnam-Flagler-Marion-
Coastal Nassau-Coastal Duval-Coffee-Jeff Davis-Bacon-Appling-
Wayne-Atkinson-Ware-Pierce-Brantley-Inland Glynn-Coastal Glynn-
Echols-Clinch-Charlton-Inland Camden-Coastal Camden-
432 AM EDT Thu Jun 15 2017

...Locally Heavy Rainfall from Slow Moving Thunderstorms...
...Moderate Risk of Rip Currents Today...

This Hazardous Weather Outlook is for Northeast Florida,
Southeast Georgia and the Adjacent Coastal Waters.

.DAY ONE...Today and Tonight...

Slow moving thunderstorms will again cause locally heavy rainfall
this afternoon and early evening, with 2 to 4 inch accumulations
possible. A few storms may become strong as well with gusty winds
and frequent lightning.

There is a Moderate Risk of Rip Currents at area beaches today.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Scattered to numerous afternoon and evening thunderstorms are
expected through the period. The main thunderstorm hazards
continue to be locally heavy rainfall, frequent lightning, and
gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

For additional information, visit the National Weather Service in
Jacksonville website on the internet at weather.gov/jax.

In the hours before

Special weather statement, Jun 15, 3:44 PM EST, 51 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
444 PM EDT THU JUN 15 2017

GAZ150-152130-
Ware GA-
444 PM EDT THU JUN 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WARE COUNTY UNTIL
530 PM EDT...

At 444 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Stephen Foster State Park, moving northeast at 5 mph.

Excessive cloud-to-ground lightning and Wind gusts of 45 to 55 mph
can be expected along with possible minor damage.

This storm will remain over mainly rural areas of southeastern Ware
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3079 8243 3079 8218 3063 8219 3057 8221
      3059 8239
TIME...MOT...LOC 2044Z 244DEG 6KT 3068 8233

SHULER
Local storm report, Jun 15, 3:48 PM EST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
448 PM EDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 PM     TSTM WND DMG     2 E JACKSONVILLE INTL A 30.49N 81.68W
06/15/2017                   DUVAL              FL   EMERGENCY MNGR

            MULTIPLE LIGHT POLES DOWN ON THE UPS BUILDING NEAR PECAN
            PARK ROAD AND COLE FLYER ROAD. BUILDING SUFFERED
            STRUCTURAL DAMAGE.

&&

WCORLESS
Special weather statement, Jun 15, 3:50 PM EST, 45 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
450 PM EDT THU JUN 15 2017

FLZ040-152130-
Marion FL-
450 PM EDT THU JUN 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MARION COUNTY UNTIL
530 PM EDT...

At 449 PM EDT, Doppler radar was tracking a strong thunderstorm over
Silver Springs Shores, or 9 miles northwest of The Villages, moving
east at 15 mph.

Nickel size...Excessive cloud-to-ground lightning and Wind gusts of
45 to 55 mph can be expected along with possible minor damage.

Locations impacted include...
Santos, Ocklawaha, Moss Bluff, Silver Springs Shores, Lake Weir,
Belleview and Summerfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2900 8213 2913 8215 2915 8178 2910 8173
      2902 8172
TIME...MOT...LOC 2049Z 258DEG 13KT 2907 8202

SHULER
Special weather statement, Jun 15, 3:57 PM EST, 38 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
457 PM EDT THU JUN 15 2017

FLZ025-152115-
Inland Duval FL-
457 PM EDT THU JUN 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DUVAL COUNTY UNTIL 515 PM
EDT...

At 456 PM EDT, Doppler radar was tracking a strong thunderstorm near
Normandy, or 10 miles west of Jacksonville, moving north at 5 mph.

Wind gusts of 40 to 45 mph can be expected along with possible minor
wind damage.

Locations impacted include...
Cisco Gardens, Normandy and Whitehouse Air Field.

LAT...LON 3029 8176 3029 8187 3039 8190 3040 8176
TIME...MOT...LOC 2056Z 182DEG 9KT 3032 8183

SHULER
Special weather statement, Jun 15, 4:03 PM EST, 32 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
503 PM EDT THU JUN 15 2017

FLZ024-GAZ164-152145-
Inland Nassau FL-Charlton GA-
503 PM EDT THU JUN 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NASSAU AND CENTRAL
CHARLTON COUNTIES UNTIL 545 PM EDT...

At 503 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of St. George, or 12 miles west of Hilliard, moving
northeast at 20 mph.

Nickel size...Excessive cloud-to-ground lightning and Wind gusts of
45 to 55 mph can be expected along with possible minor damage.

Locations impacted include...
Folkston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3074 8187 3058 8212 3063 8220 3078 8215
      3079 8215 3083 8214 3082 8195
TIME...MOT...LOC 2103Z 232DEG 15KT 3065 8213

SHULER
Special weather statement, Jun 15, 4:35 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
535 PM EDT THU JUN 15 2017

GAZ163-152215-
Clinch GA-
535 PM EDT THU JUN 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CLINCH COUNTY UNTIL
615 PM EDT...

At 535 PM EDT, Doppler radar was tracking a strong thunderstorm near
Du Pont, or 7 miles southwest of Homerville, moving northeast at 20
mph.

Wind gusts of 45 to 55 mph can be expected along with possible minor
wind damage.

Locations impacted include...
Homerville and Argyle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3118 8276 3111 8264 3102 8259 3101 8258
      3083 8277 3091 8289
TIME...MOT...LOC 2135Z 222DEG 20KT 3093 8281

SHULER

The radar

The Jacksonville radar (KJAX), 52 km away, was scanning. The volume nearest the first event began at 21:34 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Charlton

When
June 15, 4:35 PM EST
Where
Charlton County, 1.5 mi NNE of Homeland
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.870, -82.010

Trees were blown down near Highway 121 and U.S. Highway 1 and Gardner Road. The time of damage was based on radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2017Every state in 2017This day in weather historyWarnings in Georgia, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 706303.